Q. No one would ever suspect that I have just been diagnosed with osteopenia (weakened bones). I am a man in remarkably good health with blood results to kill for. I work out three times a week at the gym, 45 minutes of aerobics plus weight work.

I have read that PPI acid reducers can cause osteoporosis over time and wonder if that is my problem. I have been on mega-doses of these drugs for years to treat reflux.

The rheumatologist I saw yesterday prescribed Fosamax and calcium for the bone loss. He thinks that PPI use might have contributed if it interfered with the absorption of bone-building calcium.

The opinions I found online are divided. Can PPIs lead to osteopenia?

A. It’s no wonder you are confused about acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) and their link to bone loss. Experts are divided on this question.

We worry that such drugs may interfere with magnesium and potassium as well as calcium absorption. An article in the Journal of Digestive Diseases (Aug. 2014) reveals the serious consequences that can occur when PPIs lead to low magnesium levels. Symptoms may include muscle cramps, confusion, fatigue and depression.

We are sending you our Guides to Digestive Disorders and Osteoporosis for more information on your medications and other approaches to managing your complex conditions.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. arife r.
    Reply

    He thinks that PPI use might have contributed if it interfered with the absorption of bone-building calcium.

  2. KMKR
    Reply

    My mid-80’s mother was told she should have a reclast infusion. She took the pamphlet home and read it. No deep research. It revealed that anyone with a thyroid problem shouldn’t take it. She had a partial removal of her thyroid years before with no meds taken. The doctor never noticed the warning.
    My sister-in-law was diagnosed with severe osteoporosis. I gave her a Calcium Plus supplement. She reversed her osteoporosis with this product.
    I was a Tums taker for years and was on a prescribed med for a short time. I was diagnosed with bone loss in my spine. Taking the Calcium Plus product only in the morning I have increased my bone density. It is isotonic and is absorbed directly into the body if used as directed.
    Hope this was helpful.

  3. cpmt
    Reply

    This has been in the news for the last 5 years. Many doctors don’t have a clue and don’t advise their patients. There have been broken bones (femur, mandible etc) in patients taking it.

  4. CT
    Reply

    My 65 year old husband has been on Omeprazole, ordered by his doctor for over 10 years now . He has tried getting off it after reading that is was NEVER meant to be prescribed long term. The 2 times he tried to get off were unsuccessful.
    Last month I saw a doctor on the Doctor Oz show state she has good results getting her patients off PPI meds using Melatonin 2mg once per day, 1 hour before bedtime. We had Melatonin in the house but it was 3 mg and he started using it nightly. He is down to Omeprazole only 1 times per week and doing GREAT!!! He has taken extra strength TUMS a few times at night, that is a bonus for added calcium that PPI’s rob your body of. We plan to have him off this drug that is over prescribed and potentially dangerous next week. This has only been a 3 week process.
    Melatonin is naturally made by our bodies, but many people are deficient, the bonus here is it helps you sleep. The mechanism for it helping reflux is reported to be that it tightens the sphincter at the top of the stomach to keep the acid where it belongs – in the stomach and out of the esophagus!!!

  5. Linda
    Reply

    I recently read that an acid free diet is recommended for GERD/ reflux problems.
    Please let me know how that helps; if this is a solution.
    I have suffered from reflux for many years. There are physical side effects from taking meds.

  6. Mary
    Reply

    PPI’s reduce the ability of the body to metabolize B12. I strongly suspect that has contributed to the osteopenia.
    I would bet Fosamax also decreases B12. Metformin does the same.
    Dr. Hyla Cass has a book called “Supplement Your Prescription” that details numerous drugs and what nutrients they deplete.
    If you are taking any prescription drug, this book might save lots of health problems.

  7. DS
    Reply

    Fosamax ? Don’t doctors keep up with the consequences of taking drugs? Try taking vitamins D and K2. Get off the PPI any way you can. Animal fats– yes saturated fats–and adequate protein is important for bone strength. Research it on the web. Good luck.

  8. Stan B.
    Reply

    I have suffered from heartburn for 40 years and lived on Tums until about a decade ago. I am in my mid-sixties. I was diagnosed with a hernia at both ends of my stomach and the doc subscribed nexium. About the same time I was diagnosed with osteoporosis, especially in my lower spine. I was on Forteo for two years and calcium citrate/Vit D supplements and increased bone density 22%. I am now osteopenic.
    The nexium (40 mg) is very helpful. I am concerned because of articles such as this that I read regularly on your site. I have also started taking Vitamin B-12 and Magnesium supplements. I recently had my blood checked for those deficiencies and had none. I have tried some of the home remedies for heartburn with limited success. Despite not currently having any nexium related issues, I am concerned about what the future may hold if I continue use.

  9. Ollie W.
    Reply

    Yes, all heart burn meds can cause lots of trouble. I had been taking them and had no sign of bone trouble for about 4 years, then I had a bone scan and they told me I needed something for my bones-which I doubted at the time-and could not swallow pills good because of thryoid cancer surgery so they gave me an infusing of RECLAST!
    Soft bones are nothing compared to that! Ended up in ER that night and have been having trouble ever since. That was June 4, 2012. Also started having trouble with my stomach and had a pre- cancerous polop removed and found out that heart burn meds can cause that too! But NO mention of that when the doctors told me to take it. Lots of research on these medicine can scare a person to death. And with the after effects of recast-bet it helped the cause.
    I would advise anyone that was told to take any of these medicines to do a lot of homework on them and just change lifestyle. Eat better and try not to worry to cause the heart burn. And if the doctor says you need these-go on caution!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.